Algebraic & Geometric Topology

Satellite operators as group actions on knot concordance

Christopher W Davis and Arunima Ray

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Any knot in a solid torus, called a pattern, induces a function, called a satellite operator, on concordance classes of knots in S3 via the satellite construction. We introduce a generalization of patterns that form a group (unlike traditional patterns), modulo a generalization of concordance. Generalized patterns induce functions, called generalized satellite operators, on concordance classes of knots in homology spheres; using this we recover the recent result of Cochran and the authors that patterns with strong winding number  ± 1 induce injective satellite operators on topological concordance classes of knots, as well as smooth concordance classes of knots modulo the smooth 4–dimensional Poincaré conjecture. We also obtain a characterization of patterns inducing surjective satellite operators, as well as a sufficient condition for a generalized pattern to have an inverse. As a consequence, we are able to construct infinitely many nontrivial patterns P such that there is a pattern P¯ for which P¯(P(K)) is concordant to K (topologically as well as smoothly in a potentially exotic S3 × [0,1]) for all knots K; we show that these patterns are distinct from all connected-sum patterns, even up to concordance, and that they induce bijective satellite operators on topological concordance classes of knots, as well as smooth concordance classes of knots modulo the smooth 4–dimensional Poincaré conjecture.

Article information

Algebr. Geom. Topol., Volume 16, Number 2 (2016), 945-969.

Received: 24 October 2013
Revised: 23 June 2015
Accepted: 5 July 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

knot satellite knot knot concordance group action satellite operator homology cylinder


Davis, Christopher W; Ray, Arunima. Satellite operators as group actions on knot concordance. Algebr. Geom. Topol. 16 (2016), no. 2, 945--969. doi:10.2140/agt.2016.16.945.

Export citation


  • T Abe, I,D Jong, Y Omae, M Takeuchi, Annulus twist and diffeomorphic $4$–manifolds, Math. Proc. Cambridge Philos. Soc. 155 (2013) 219–235
  • S Akbulut, A fake compact contractible $4$–manifold, J. Differential Geom. 33 (1991) 335–356
  • S Akbulut, R Kirby, Mazur manifolds, Michigan Math. J. 26 (1979) 259–284
  • S Akbulut, K Yasui, Corks, plugs and exotic structures, J. Gökova Geom. Topol. 2 (2008) 40–82
  • T,D Cochran, C,W Davis, A Ray, Injectivity of satellite operators in knot concordance, J. Topol. 7 (2014) 948–964
  • T,D Cochran, B,D Franklin, M Hedden, P,D Horn, Knot concordance and homology cobordism, Proc. Amer. Math. Soc. 141 (2013) 2193–2208
  • T,D Cochran, S Harvey, C Leidy, Primary decomposition and the fractal nature of knot concordance, Math. Ann. 351 (2011) 443–508
  • T,D Cochran, K,E Orr, P Teichner, Structure in the classical knot concordance group, Comment. Math. Helv. 79 (2004) 105–123
  • M,H Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982) 357–453
  • S,L Harvey, Homology cobordism invariants and the Cochran–Orr–Teichner filtration of the link concordance group, Geom. Topol. 12 (2008) 387–430
  • M Hedden, P Kirk, Instantons, concordance, and Whitehead doubling, J. Differential Geom. 91 (2012) 281–319
  • J Hempel, $3$–manifolds, Ann. of Math. Studies 86, Princeton Univ. Press (1976)
  • R Kirby (editor), Problems in low-dimensional topology, AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997)
  • A,S Levine, Non-surjective satellite operators and piecewise-linear concordance, preprint (2014)
  • J Levine, Homology cylinders: an enlargement of the mapping class group, Algebr. Geom. Topol. 1 (2001) 243–270
  • R,A Litherland, Signatures of iterated torus knots, from: “Topology of low-dimensional manifolds (Proceedings Second Sussex Conference)”, (R,A Fenn, editor), Lecture Notes in Mathematics 722, Springer, Berlin (1979) 71–84
  • C Livingston, P Melvin, Abelian invariants of satellite knots, from: “Geometry and topology”, (J Alexander, J Harer, editors), Lecture Notes in Math. 1167, Springer, Berlin (1985) 217–227
  • D Rolfsen, Knots and links, Mathematics Lecture Series 7, Publish or Perish, Houston, TX (1990)
  • H Schubert, Über eine numerische Knoteninvariante, Math. Z. 61 (1954) 245–288